80 Flu News and Resources - Flu Shot

Provider Resources Topic Page

Print
Press Enter to show all options, press Tab go to next option

Fentanyl Safety for First Responders

 

July 17, 2018

Abuse of drugs containing fentanyl is on the rise. These drugs are very powerful, and pose serious risk to first responders like police, firefighters, EMS and rescue personnel. This information will help you stay safe when responding to overdose calls or conducting traffic stops, arrests, or searches.

What you need to know:

  • Fentanyl can be present in a variety of forms (e.g., powder, tablets, capsules, solutions, and rocks). 
  • Inhalation of airborne powder is most likely to cause harm, but is less likely to occur than skin contact. 
  • Incidental skin contact may occur during daily activities, but is not likely to cause harm if promptly washed off with soap and cool water.
  • Personal Protective Equipment (PPE) is effective in protecting you from exposure. 
  • The specific signs of fentanyl exposure are: low breathing or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils. 
  • Naloxone is an effective medication that rapidly reverses the effects of fentanyl.

Protect yourself from exposure:

  • Wear gloves when fentanyl is suspected.
  • Avoid actions that cause the drug to become airborne.
  • Use an approved respirator, eye protection, and minimize skin contact when you see what looks like fentanyl—especially if the drug may become airborne.
  • Follow your department guidelines if the scene involves large amounts of suspected fentanyly.

If you are exposed:

  • Prevent further exposure, then notify dispatch and fellow responders.
  • Do not touch your eyes, nose, mouth or any other skin after touching contaminated surfaces.
  • Wash skin thoroughly with cool water. Use soap if available, but DO NOT USE HAND SANITIZER. Alcohol speeds absorption.
  • Wash hands thoroughly after the incident, before eating, drinking, smoking or using the restroom.
  • Follow your department guidelines to decontaminate PPE and other equipment.

If you or a fellow responder exhibit slow breathing, drowsiness, unresponsiveness or constricted pupils:

  • Immediately move away from the potential source of exposure.
  • Call EMS.
  • Administer naloxone according to your department protocols—multiple doses may be required.
  • If no naloxone is available, administer rescue breathing until EMS arrives—use standard life support safety precautions (face mask, gloves, etc...).
  • If needed, administer CPR until EMS arrives.

You can download this information for display as a standard sized handout, or as a poster. For more information, visit whitehouse.gov/ondcp/key-issues/fentanyl/.